Texas, 2012

Flash Flood in Texas, March 28, 2012

March 28, 2012 · NWS HGX · 1 event in 1 county or zone

Heavy rains developed across the Burleson County and produced flash flooding in the Caldwell area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HGX wrote it up.

Heavy rains developed across the Burleson County and produced flash flooding in the Caldwell area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before the first event at Mar 28, 7:15 PM CST, 25 minutes earlier.

Area forecast discussion, Mar 28, 7:15 PM CST, 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
815 PM CDT WED MAR 28 2012

.DISCUSSION...
UPDATED THE FORECAST A LITTLE EARLY THIS EVENING TO ACCOUNT FOR ONGOING
ACTIVITY ACROSS OUT NORTHWEST COUNTIES IN ASSOCIATION WITH A SLOW MOVING
DISTURBANCE SPINNING AROUND THE WACO AREA. A LITTLE CONCERNED THAT THE
SHOWERS/THUNDERSTORMS IN AND AROUND THE CALDWELL AND COLLEGE STATION
AREA COULD LINGER AROUND FOR A WHILE AND END UP PRODUCING SOME LOCALLY
HEAVY RAINFALL THIS EVENING AND POSSIBLY INTO THE OVERNIGHT HOURS...SIMILAR
TO WHAT HAPPENED EARLIER JUST NORTHWEST OF EDNA AND WHAT IS CURRENTLY
HAPPENING A LITTLE FURTHER OFF TO THE WEST AND SOUTHWEST IN AND AROUND
THE KENEDY AREA. WE WILL CLOSELY MONITOR THIS AS RADAR ESTIMATED RAINFALL
TOTALS ARE ALREADY GETTING INTO A 1 TO 2 INCH RANGE.

FOR THE UPDATE...KEPT POPS IN THE FORECAST FOR THE OVERNIGHT HOURS WITH
THE HIGHER NUMBERS ACROSS OUR NORTHERN COUNTIES. ALSO RAISED POPS FOR
TOMORROW ACROSS THE AREA BASED ON SOME OF THE LAST WRF MODEL DATA. NAM
MOS HAS POPS ON THE HIGH SIDE FOR TOMORROW...AND IT DID A PRETTY DECENT
JOB ON ITS POP FORECAST FOR TODAY. ALSO RAISED TONIGHT'S LOW TEMPERATURES
JUST A BIT BASED ON CURRENT DEW POINTS.  42
&&

.PREV DISCUSSION... /ISSUED 703 PM CDT WED MAR 28 2012/

AVIATION...
A WEAK MESOSCALE CYCLONIC VORTEX PASSING ACROSS EASTERN TEXAS...WITH
POCKETS OF WESTERN AREA PRECIPITATION AFFECTING THE REGION THROUGH
EARLY EVENING. VCSH THROUGH TONIGHT AS CANNOT RULE OUT A WEST-TO-EAST
PASSING -SHRA. A MOISTENED AIR MASS...E-SE BREEZES FALLING TO UNDER
5 KNOTS...WILL SET THE STAGE FOR ANOTHER ROUND OF MVFR VSBYS WITHIN
THICKER HAZE AND POSSIBLE ACCOMPANYING SHORT-LIVED IFR DECKS. UPPER
RIDGING IS BREAKING DOWN AS WEAK TROUGHING (WITH A WESTERN DISTURBANCE
OR TWO) INCREASES MID TO LATE AFTERNOON PRECIPITATION PROBABILITIES.
MID TO LATE DAY ATMOSPHERE WILL BE UNSTABLE AND MOST ENOUGH...AS
TEMPERATURES NEAR 80F...TO TRIGGER REGIONAL WIDELY SCATTERED SHOWERS.
IF CONVECTION DOES COMMENCE...ISOLATED THUNDERSTORMS WILL LIKELY
OCCUR BUT BEST TO EASE INTO THAT SCENARIO...OR WAIT AND SEE (ADMEND)
WHEN THE SPATIAL/TEMPORAL COVERAGE IS BETTER DETERMINED. 31

PREV DISCUSSION... /ISSUED 334 PM CDT WED MAR 28 2012/

DISCUSSION...
WIDELY SCT PCPN DEVELOPING OVER THE WESTERN PORTIONS OF THE CWA DO
NOT SEEM TO BE MAKING MUCH PROGRESS PAST I-45 SO FAR THIS AFTN. SO
THIS LOOKS TO BE THE LINE SEPARATING THE FA INTO "THE MORE 12Z CRP
SOUNDING AIRMASS" FROM "THE MORE 12Z LCH SOUNDING AIRMASS". SHOULD
SEE ALL THIS ACTIVITY DIE OFF AROUND SUNSET. ISO POPS ARE POSSIBLE
TOMORRW AFTN BASED ON THIS CURRENT UPPER PATTERN OF SHORTWAVES AP-
PROACHING FROM THE WSW BUT THE BEST POPS STILL LOOK TO BE TOMORROW
NIGHT INTO FRI. PROGS FAIRLY CONSISTENT WITH THE PASSAGE OF A WELL
DEFINED DISTURBANCE AT THAT TIME. DECENT DYNAMICS COMBINED WITH AN
INCREASINGLY UNSTABLE/LESS CAPPED AIRMASS COULD PRODUCE DECENT TS/
SHRA COVERAGE. A BIT OF A BREAK OVER THE WEEKEND FROM THE MORE OR-
GANIZED ACTIVITY BUT CANNOT TOTALLY RULE OUT ISO/WIDELY SCT MOSTLY
DAYTIME PCN DURING THIS TIMEFRAME. ONE CHANGE OF NOTE FOR WITH THE
EXTENDED WOULD BE THE TREND OF LEANING MORE TO THE ECMWF IN REGARD
TO THE COLD FRONT ON MON. 12Z GFS RUNS NOW SHOWING A STRONG/FASTER
FROPA WITH THIS SYSTEM BUT PREFER THE MORE STEADY ECMWF FOR TIMING
ATTM. HAVE ALSO ADJUSTED TEMPS DOWN A FEW CATEGORIES FOR DAYS 6-8.
41

&&

.PRELIMINARY POINT TEMPS/POPS...
COLLEGE STATION (CLL)      63  80  64  80  63 /  50  30  40  40  20
HOUSTON (IAH)              63  81  63  81  64 /  30  30  40  40  20
GALVESTON (GLS)            68  78  69  78  68 /  20  30  40  40  20

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...NONE.
&&

DISCUSSION...42
AVIATION/MARINE...31
Hazardous weather outlook, Mar 28, 3:40 PM CST, 4 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
440 PM CDT WED MAR 28 2012

TXZ163-164-176>179-195>200-210>214-226-227-235>238-291200-
AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND-
GALVESTON-GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-MADISON-MATAGORDA-
MONTGOMERY-POLK-SAN JACINTO-TRINITY-WALKER-WALLER-WASHINGTON-
WHARTON-
440 PM CDT WED MAR 28 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. AN UPPER LEVEL DISTURBANCE
WILL HELP TO GENERATE MAINLY EVENING SHOWERS AND THUNDERSTORMS ACROSS
PORTIONS OF SOUTHEAST TEXAS. SOME OF THE STORMS WILL HAVE THE POTENTIAL
TO BECOME STRONG.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. AN UPPER LEVEL DISTURBANCE
IS EXPECTED TO MOVE ACROSS SOUTHEAST TEXAS THURSDAY NIGHT INTO FRIDAY.
SHOWERS AND A FEW THUNDERSTORMS WILL BE POSSIBLE BUT ANY STORMS THAT
DO DEVELOP SHOULD REMAIN BELOW SEVERE LEVELS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The radar

The Ft Hood radar (KGRK), 66 km away, was scanning. The volume nearest the first event began at 01:38 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Burleson

When
March 28, 7:40 PM CST to 8:45 PM CST
Where
Burleson County, 2.53 mi WSW of Caldwell Muni Arpt to 2.3 mi SE of Chreisman
Cause
Heavy Rain
Property damage
$20,000
Reported by
Law Enforcement
Coordinates
30.507, -96.740

Heavy rains produced flash flooding in the Caldwell area. Law enforcement and trained spotters reported up to four inches of rain fell in the Gray Street, North Porter Street, and Highway 21 areas which brought water into three homes and a motel. Numerous road closures occurred along the Highway 21 area of the city.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2012Every state in 2012This day in weather historyWarnings in Texas, March 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 373385.